What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 13, 2:28 PM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 13, 2:28 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
328 PM CDT Thu Jul 13 2017
.SHORT TERM...(This evening through Friday)
Issued at 327 PM CDT Thu Jul 13 2017
A broad, quasi-stationary surface low was positioned just northwest
of Wichita early this afternoon with an effective warm
front/residual outflow boundary hung up along the I-70 corridor.
Despite cirrus blowoff from decayed convection in Missouri, a ribbon
of CU/stratocu had developed in the vicinity of the boundary around
2pm. Meanwhile, broad 305-310K isentropic lift coupled with a
shallow EML around 600 mb has led to repeated rounds of elevated
showers from Ottawa to Brown counties over the course of the day.
The overall environment for severe weather will be limited to areas
near the warm front where MLCAPE values of 2500-3500 J/kg could be
found in the warm sector south of I-70. Weak effective shear of less
than 20 kts will limit organized storm potential. However, one
aspect of this event that should not be overlooked is the potential
for landspouts with developing convection during the mid afternoon
hours. Modest surface vorticity/convergence in the vicinity of the
lifting surface boundary, coupled with 0-3 km CAPE values of 50-100
J/kg, would increase the potential for landspouts along the boundary
(the 19Z NST values are around 0.5 to 1). The threat would decrease
by 6pm as peak heating wanes. Other threats from any stronger storms
would be pockets of larger hail and gusty winds.
The heavy rain threat is also another aspect of this event that
warrants discussion. PWATs from the 12Z TOP sounding were in the
95th percentile of the climatological spectrum for the day with 700-
500 mixing ratios elevated for this time of year (warm cloud depths
are also 14kft). Given the weak steering flow oriented perpendicular
to the boundary, there is a threat for pockets of heavy rainfall.
However, low to mid level moisture transport is not too strong into
the area, meaning that the storms will only be able to realize the
locally available moisture. The models have been struggling to latch
onto the the placement of the heaviest rainfall overnight, with the
synoptic models placing the E-W rain axis closer to the NE/KS border
and the CAMs closer to I-70. Given the effects of last night's
outflow boundary, have leaned towards the CAMs for precip placement.
There may be two rounds of storms this afternoon and tonight, one
tied to convective initiation this afternoon and the second
around/after midnight with a H500 vort max visible quite prominently
on visible satellite over NW Kansas.
.LONG TERM...(Friday night through Thursday)
Issued at 327 PM CDT Thu Jul 13 2017
Residual showers and thunderstorms from the afternoon remain
possible overnight, primarily along and southeast of Interstate
35. By this time frontal boundary continues to push southward
towards Oklahoma, carrying any slight chances for precipitation
along with it. Expansive upper ridging quickly expands eastward
for the weekend, with a return of dry conditions through the
middle of next week. Temperatures are initially cooler on Saturday
with lingering scattered clouds and light winds. Readings are
generally in the upper 80s to low 90s in north central KS. Sunday
is a few degrees warmer, however factoring in the lower dewpoints
heat indices only average in the middle 90s. By Monday into next
week heat trends rise with maximum heat indices in the low 100s,
especially Tuesday and Wednesday. While too soon for issuance,
heat headlines may be considered once again. There are some
indications in the extended guidance of the upper ridge flattening
with a more southern stream wave moving east into the region.
This would bring another round of relief from the heat and
thunderstorm chances by Thursday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1248 PM CDT Thu Jul 13 2017
VFR conditions are expected through the mid-afternoon today with
showers and thunderstorms developing across the area with the best
threat along and south of I-70. These storms will continue into
the overnight hours before decreasing around sunrise. Winds will
generally be from the ENE at 5 to 10 kts with higher gusts around
thunderstorms.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Skow
LONG TERM...Prieto
AVIATION...Skow
Hazardous weather outlook, Jul 13, 2:26 PM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
326 PM CDT Thu Jul 13 2017
KSZ008>012-020>024-026-034>040-054>056-058-059-142030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
326 PM CDT Thu Jul 13 2017
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...This Afternoon and tonight.
Scattered thunderstorms are likely across the entire outlook area
during the late afternoon into Friday morning. Through the early
evening, the strongest storms will be capable of large hail and
damaging wind gusts. An isolated, weak tornado cannot be ruled out
if a severe thunderstorm forms along a boundary. Locally heavy
rainfall is also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jul 13, 3:26 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Topeka KS
426 PM CDT THU JUL 13 2017
KSZ037-038-054-132200-
Wabaunsee-Lyon-Morris-
426 PM CDT THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR MORRIS...SOUTHERN WABAUNSEE AND
NORTHERN LYON COUNTIES UNTIL 500 PM CDT...
At 424 PM CDT, Doppler radar was tracking multiple thunderstorms
moving northeast at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Council Grove, Eskridge, Allen, Admire, Wilsey, Parkerville, Bushong,
Dunlap, Keene and Council Grove Lake.
This includes Kansas Turnpike between mile markers 140 and 152.
LAT...LON 3877 9676 3900 9602 3857 9595 3852 9660
3852 9675
TIME...MOT...LOC 2124Z 237DEG 19KT 3870 9641
27Special weather statement, Jul 13, 3:44 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
444 PM CDT THU JUL 13 2017
KSZ023-024-026-038-039-132215-
Wabaunsee-Shawnee-Pottawatomie-Jefferson-Jackson-
444 PM CDT THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON...NORTHERN
SHAWNEE...NORTHEASTERN WABAUNSEE...SOUTHEASTERN POTTAWATOMIE AND
SOUTHERN JACKSON COUNTIES UNTIL 515 PM CDT...
At 443 PM CDT, Doppler radar was tracking multiple thunderstorms
moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Northern Topeka, Valley Falls, Rossville, St. Marys, Silver Lake,
Meriden, Hoyt, Ozawkie, Maple Hill, Mayetta, Delia, Willard, Perry
Lake and Grantville.
This includes Interstate 70 between mile markers 343 and 355.
LAT...LON 3900 9597 3922 9615 3941 9547 3910 9534
TIME...MOT...LOC 2143Z 256DEG 15KT 3917 9562
27
Special weather statement, Jul 13, 3:59 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
459 PM CDT THU JUL 13 2017
KSZ037>039-054-055-132215-
Wabaunsee-Shawnee-Lyon-Osage-Morris-
459 PM CDT THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORRIS...SOUTHWESTERN
SHAWNEE...SOUTHERN WABAUNSEE...NORTHWESTERN OSAGE AND NORTHERN LYON
COUNTIES UNTIL 515 PM CDT...
At 459 PM CDT, Doppler radar was tracking multiple thunderstorms
moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Osage City, Council Grove, Eskridge, Dover, Burlingame, Alta Vista,
Harveyville, Allen, Admire, Parkerville, Bushong, Dunlap, Keene and
Council Grove Lake.
This includes Kansas Turnpike between mile markers 139 and 163.
LAT...LON 3881 9667 3904 9590 3858 9581 3852 9658
3852 9660
TIME...MOT...LOC 2159Z 250DEG 16KT 3880 9608
27Special weather statement, Jul 13, 4:10 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
510 PM CDT THU JUL 13 2017
KSZ026-038>040-055-132245-
Wabaunsee-Shawnee-Jefferson-Douglas-Osage-
510 PM CDT THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON...SHAWNEE...
NORTHERN DOUGLAS...NORTHEASTERN WABAUNSEE AND NORTHWESTERN OSAGE
COUNTIES UNTIL 545 PM CDT...
At 509 PM CDT, Doppler radar was tracking multiple thunderstorms
moving southeast at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Topeka, Lawrence, Rossville, Oskaloosa, Tecumseh, Richland, Dover,
Silver Lake, Auburn, Perry, McLouth, Meriden, Lecompton, Maple Hill,
Clinton, Willard, Pauline, Williamstown, Perry Lake and Grantville.
This includes the following highways...
Interstate 70 between mile markers 342 and 355.
Kansas Turnpike between mile markers 161 and 205.
LAT...LON 3882 9590 3912 9607 3926 9518 3897 9519
3896 9517 3898 9516 3897 9514 3895 9514
TIME...MOT...LOC 2209Z 331DEG 11KT 3903 9562
27Special weather statement, Jul 13, 4:41 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
541 PM CDT THU JUL 13 2017
KSZ055-132315-
Osage-
541 PM CDT THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OSAGE COUNTY UNTIL 615
PM CDT...
At 541 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burlingame, moving southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Osage City, Carbondale, Lyndon, Burlingame, Scranton and Pomona Lake.
This includes Kansas Turnpike between mile markers 155 and 165.
LAT...LON 3854 9576 3872 9595 3884 9595 3887 9594
3887 9571 3872 9550 3870 9550
TIME...MOT...LOC 2241Z 318DEG 23KT 3875 9579
27Special weather statement, Jul 13, 4:44 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
544 PM CDT THU JUL 13 2017
KSZ039-040-055-132315-
Shawnee-Douglas-Osage-
544 PM CDT THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE...WEST
CENTRAL DOUGLAS AND NORTHEASTERN OSAGE COUNTIES UNTIL 615 PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Pauline, moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Topeka, Carbondale, Richland, Auburn, Pauline and Berryton.
This includes Kansas Turnpike between mile markers 167 and 180.
LAT...LON 3884 9583 3903 9582 3900 9546 3878 9550
TIME...MOT...LOC 2243Z 281DEG 24KT 3891 9572
27